Alert archive / Minnesota / Extreme Cold Warnings in 2012

Extreme Cold Warning 1, NWS Sioux Falls, SD

January 18, 20127 counties in Minnesota; Brookings County, Kingsbury County, Moody County, South Dakota

NWS Sioux Falls, SD issued this extreme cold warning at Jan 18, 2012, 3:05 AM CST for 7 counties in Minnesota; Brookings County, Kingsbury County, Moody County, South Dakota. It took effect at Jan 19, 2012, 12:00 AM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2012, 3:05 AM CST (09:05 UTC)
In effect from
Jan 19, 2012, 12:00 AM CST
Expired
Jan 19, 2012, 10:58 AM CST
In force
11 hr
Issued by
NWS Sioux Falls, SD

Counties Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Brookings County, SD, Kingsbury County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 75 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WWUS73 KFSD 180905
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 AM CST WED JAN 18 2012

...BITTERLY COLD WIND CHILLS EXPECTED LATER TONIGHT INTO THURSDAY
MORNING...

.A STRONG COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION THIS
AFTERNOON AND TONIGHT...AND WILL BRING THE COLDEST AIR OF THE
SEASON INTO THE AREA. SUB ZERO LOW TEMPERATURES ARE EXPECTED...AND
WITH GUSTY NORTHWEST WINDS OF 15 TO 30 MPH...WILL PRODUCE
DANGEROUS WIND CHILLS OF 30 BELOW TO 35 BELOW ACROSS EAST CENTRAL
SOUTH DAKOTA INTO PORTIONS OF SOUTHWEST MINNESOTA LATE TONIGHT
INTO THURSDAY MORNING.

MNZ071-072-SDZ039-040-181715-
/O.NEW.KFSD.EC.W.0001.120119T0600Z-120119T1800Z/
LINCOLN-LYON-KINGSBURY-BROOKINGS-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS
305 AM CST WED JAN 18 2012

...EXTREME COLD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED AN EXTREME
COLD WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST THURSDAY. 


* WEATHER CONDITIONS...GUSTY NORTHWEST WINDS OF 15 TO 30
  MPH...COMBINED WITH SUB ZERO TEMPERATURES...WILL PRODUCE
  BITTERLY COLD WIND CHILLS OF 30 BELOW TO 35 BELOW LATE TONIGHT
  INTO THURSDAY MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES
ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND
HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE
SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE
AVAILABLE.

&&

$$
5 follow-up statements
002 
WWUS73 KFSD 181647
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 AM CST WED JAN 18 2012

...BITTERLY COLD WIND CHILLS EXPECTED LATER TONIGHT INTO THURSDAY
MORNING...

.A STRONG COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION THIS
AFTERNOON AND TONIGHT...AND WILL BRING THE COLDEST AIR OF THE
SEASON INTO THE AREA. SUB ZERO LOW TEMPERATURES ARE EXPECTED...
AND WITH GUSTY NORTHWEST WINDS OF 15 TO 30 MPH...WILL PRODUCE
DANGEROUS WIND CHILLS OF 30 BELOW TO 35 BELOW ACROSS EAST CENTRAL
SOUTH DAKOTA INTO PORTIONS OF SOUTHWEST MINNESOTA LATE TONIGHT
INTO THURSDAY MORNING.

MNZ071-072-SDZ039-040-190100-
/O.CON.KFSD.EC.W.0001.120119T0600Z-120119T1800Z/
LINCOLN-LYON-KINGSBURY-BROOKINGS-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS
1047 AM CST WED JAN 18 2012

...EXTREME COLD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO NOON CST THURSDAY...

AN EXTREME COLD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO NOON CST THURSDAY. 

* WEATHER CONDITIONS...GUSTY NORTHWEST WINDS OF 15 TO 30 MPH...
  COMBINED WITH SUB ZERO TEMPERATURES...WILL PRODUCE DANGEROUS WIND
  CHILLS OF 30 BELOW TO 35 BELOW LATE TONIGHT INTO THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES
ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND
HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE
SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE AVAILABLE.

&&

$$
034 
WWUS73 KFSD 182130
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CST WED JAN 18 2012

...BITTERLY COLD WIND CHILLS EXPECTED LATER TONIGHT INTO THURSDAY
MORNING...

.A STRONG COLD FRONT WAS MOVING OVER NORTHWEST IOWA LATE THIS
AFTERNOON. VERY COLD AIR AND BRISK TO STRONG WINDS CAN BE EXPECTED
OVER THE AREA TONIGHT BEHIND THIS FRONT. SUB ZERO TEMPERATURES ARE
ON THE WAY FOR LATE TONIGHT INTO THURSDAY MORNING. THE COLD AIR
AND WINDS WILL COMBINE TO PRODUCE DANGEROUS WIND CHILLS OF AS COLD
AS 35 BELOW ACROSS EAST CENTRAL SOUTH DAKOTA INTO MOST OF
SOUTHWEST MINNESOTA LATE TONIGHT AND THURSDAY MORNING.

MNZ080-081-089-090-097-SDZ056-190530-
/O.EXA.KFSD.EC.W.0001.120119T0600Z-120119T1800Z/
MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-MOODY-
INCLUDING THE CITIES OF...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
FLANDREAU
330 PM CST WED JAN 18 2012

...EXTREME COLD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED AN EXTREME
COLD WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST THURSDAY. 

* WEATHER CONDITIONS...GUSTY NORTHWEST WINDS OF 15 TO 30 MPH...
  COMBINED WITH SUB ZERO TEMPERATURES...WILL PRODUCE DANGEROUS
  WIND CHILLS OF AROUND 35 BELOW ZERO AT TIMES LATE TONIGHT INTO
  THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES
ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND
HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE
SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE
AVAILABLE.

&&

$$

MNZ071-072-SDZ039-040-190530-
/O.CON.KFSD.EC.W.0001.120119T0600Z-120119T1800Z/
LINCOLN-LYON-KINGSBURY-BROOKINGS-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS
330 PM CST WED JAN 18 2012

...EXTREME COLD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO NOON CST THURSDAY...

* WEATHER CONDITIONS...GUSTY NORTHWEST WINDS OF 15 TO 30 MPH...
  COMBINED WITH SUB ZERO TEMPERATURES...WILL PRODUCE DANGEROUS
  WIND CHILLS OF AROUND 35 BELOW ZERO AT TIMES LATE TONIGHT INTO
  THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES
ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND
HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE
SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE
AVAILABLE.

&&

$$
WILLIAMS
590 
WWUS73 KFSD 190348
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 PM CST WED JAN 18 2012

...BITTERLY COLD WIND CHILLS TONIGHT INTO THURSDAY MORNING...

.VERY COLD AIR AND BRISK TO STRONG WINDS WILL CONTINUE OVER THE
AREA TONIGHT BEHIND A COLD FRONT WHICH MOVED ACROSS THE AREA
DURING THE DAY AND EARLY EVENING. SUB ZERO TEMPERATURES WILL
SPREAD OVER THE AREA TONIGHT INTO THURSDAY MORNING. THE COLD AIR
AND WINDS WILL COMBINE TO PRODUCE DANGEROUS WIND CHILLS OF AS COLD
AS 35 BELOW ACROSS EAST CENTRAL SOUTH DAKOTA INTO MOST OF
SOUTHWEST MINNESOTA LATE TONIGHT AND THURSDAY MORNING.

MNZ071-072-080-081-089-090-097-SDZ039-040-056-191200-
/O.CON.KFSD.EC.W.0001.120119T0600Z-120119T1800Z/
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-KINGSBURY-
BROOKINGS-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET...
ARLINGTON...LAKE PRESTON...BROOKINGS...FLANDREAU
948 PM CST WED JAN 18 2012

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST
THURSDAY...

* WEATHER CONDITIONS...GUSTY NORTHWEST WINDS OF 15 TO 30 MPH... 
  COMBINED WITH SUB ZERO TEMPERATURES...WILL PRODUCE DANGEROUS 
  WIND CHILLS OF AROUND 35 BELOW ZERO AT TIMES LATE TONIGHT INTO 
  THURSDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES
ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND
HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE
SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE
AVAILABLE.

&&

$$
907 
WWUS73 KFSD 190854
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 AM CST THU JAN 19 2012

...BITTERLY COLD WIND CHILLS THIS MORNING...

.SUB ZERO TEMPERATURES AND NORTHWEST WINDS OF 10 TO 20 MPH WILL
CONTINUE TO PRODUCE BITTERLY COLD WIND CHILLS OF 25 BELOW TO 35
BELOW THIS MORNING. THE WIND WILL BECOME LIGHT THIS AFTERNOON WITH
WIND CHILLS IMPROVING TO THE SINGLE DIGITS BELOW ZERO.

MNZ071-072-080-081-089-090-097-SDZ039-040-056-191700-
/O.CON.KFSD.EC.W.0001.000000T0000Z-120119T1800Z/
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-KINGSBURY-
BROOKINGS-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET...
ARLINGTON...LAKE PRESTON...BROOKINGS...FLANDREAU
254 AM CST THU JAN 19 2012

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WEATHER CONDITIONS...NORTHWEST WINDS OF 10 TO 20 MPH ALONG WITH
  SUB ZERO TEMPERATURES WILL PRODUCE BITTERLY COLD WIND CHILLS OF
  25 BELOW TO 35 BELOW THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES
ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND
HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE
SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE
AVAILABLE.

&&

$$
249 
WWUS73 KFSD 191658
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CST THU JAN 19 2012

...IMPROVING WIND CHILL VALUES WILL CONTINUE THIS MORNING...

MNZ071-072-080-081-089-090-097-SDZ039-040-056-191800-
/O.CAN.KFSD.EC.W.0001.000000T0000Z-120119T1800Z/
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-KINGSBURY-
BROOKINGS-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET...
ARLINGTON...LAKE PRESTON...BROOKINGS...FLANDREAU
1058 AM CST THU JAN 19 2012

...EXTREME COLD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
EXTREME COLD WARNING. 

SLOWLY RISING TEMPERATURES AND DECREASING WINDS HAVE ALLOWED WIND
CHILL VALUES TO IMPROVE TO GREATER THAN 25 BELOW ZERO ACROSS THE
REGION. THEREFORE...THE EXTREME COLD WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this extreme cold warning went out at Jan 17, 9:25 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Jan 17, 9:25 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CST TUE JAN 17 2012

.DISCUSSION.../ISSUED AT 925 PM CST/
HAVE BABYSAT TEMPERATURES INTO THEIR EVENING DROP. IN GENERAL THEY
ARE ABOUT TO STALL AND GO UP THOUGH OF COURSE SOME LOCATIONS IN THE
EAST WILL COOL A BIT MORE AS THE SURFACE RIDGE EXITS. CHAMBERLAIN
WAS STILL 2 ABOVE AT 9PM UNDOUBTEDLY BECAUSE OF COLD AIR TRAPPED IN
THE VALLEY BUT THEY SHOULD WARM UP STEADILY NOW...AS SHOULD OTHER
LOCATIONS FROM WEST TO EAST. PUSHED ON WITH A STRONGER WARMUP
TONIGHT ALONG THE BUFFALO RIDGE GIVEN THE INCREASINGLY SHALLOW
NATURE OF THE INVERSION. STILL A LITTLE TRICKINESS AS SOME SHELTERED
HOLDOUTS COULD COOL OR HOLD STEADY A BIT LONGER THAN EXPECTED.
EARLIER WENT FOR A LITTLE LESS INTRUSION OF HIGH CLOUDS FROM THE
NORTHWEST AS THE NIGHT GOES ON...AND THE MID PATCH EXPECTED TO
DEVELOP AND MOVE OVER THE SOUTHEAST CORNER BY THE END OF THE NIGHT
MAY BE FURTHER SOUTHEAST OR NONEXISTENT. WINDS LOOK OK WITH WARMING
FLOW NOW SPREADING INTO AREA. / WILLIAMS

&&

.AVIATION.../FOR THE 00Z TAF ISSUANCE/
VFR CONDITIONS WILL PREVAIL FOR TONIGHT AND WEDNESDAY MORNING. AS
HIGH PRESSURE MOVES TO THE EAST...A LOW LEVEL SOUTHERLY FLOW WILL
RETURN TO THIS FORECAST AREA. THE LOW LEVEL JET WILL BECOME STRONG
IN OUR SOUTHEASTERN ZONES...WHICH WILL GIVE NON CONVECTIVE LOW LEVEL
WIND SHEAR FOR THE KSUX TAF SITE IN THE 09Z TO 15Z TIME FRAME LATE
TONIGHT AND WEDNESDAY MORNING. A STOUT 45 KNOTS IS FORECAST BY THE
NAM NOT TOO FAR OFF THE SURFACE...NEAR 1500 FEET AGL...FOR THOSE
AREAS. OTHERWISE...AN ARCTIC COLD FRONT WILL DROP RAPIDLY SOUTHWARD
ACROSS THE SIOUX FALLS FORECAST AREA WEDNESDAY AFTERNOON. AN ABRUPT
WIND SHIFT WILL OCCUR WITH GUSTY WINDS FROM THE N TO NW PROCEEDING
FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA AS THE AFTERNOON
PROGRESSES. IN ADDITION TO THE WIND SHIFT...MVFR STRATOCU COULD
FOLLOW WITH THE COLD AIR ADVECTION...ESPECIALLY ALONG AND NORTH OF A
HURON SD TO SPENCER IA LINE WITH FLURRIES DURING TUESDAY AFTERNOON.
THE MVFR CEILINGS MAY ALSO MAKE IT INTO THE SIOUX FALLS TAF SITE
VERY LATE IN THE TAF PERIOD...AND THE 06Z TAFS MAY VERY WELL REFLECT
THIS.  /MJF

&&

.PREV DISCUSSION.../ISSUED AT 303 PM CST/
BIG PICTURE THIS AFTERNOON REVEALS A MORE OR LESS ZONAL CYCLONIC
FLOW OVER THE PLAINS WITH WEAK RIDGING DEVELOPING UPSTREAM JUST
DOWNSTREAM FROM THE ROCKIES. ANOTHER WAVE IS POISED JUST OFF THE
PACIFIC NORTHWEST COAST...AND OMINOUS IS THE VERY COLD AIR NOTED ON
MORNING RAOB ANALYSIS LURKING OVER CENTRAL CANADIAN PROVINCES...AND
WAVE TO RELEASE THE BULK OF COLD AIR BACK OVER CENTRAL BRITISH
COLUMBIA....JUST WAITING TO PHASE IN WITH TROUGH IN THE PACIFIC
NORTHWEST. JUST HOW COLD IS THE AIR...TEENS TO 20S BELOW ZERO EARLY
AFTERNOON. CHALLENGE IN THE SHORT TERM IS ALMOST FULLY IN THE
TEMPERATURE FORECAST.

TOUGH TO MAKE A SOLID CALL ON HOW MUCH TEMPERATURE WILL PLUNGE THIS
EVENING AS WEAK RIDGE AXIS NEAR THE I29 CORRIDOR RETREATS EASTWARD
DURING THE EVENING. LOWS ALMOST CERTAINLY WILL BE RIGHT OFF THE BAT
IN THE FAR WEST AS SOUTHERLY FLOW INCREASES...EVEN FOR LOCATIONS
WITH DEEPER SNOWCOVER FROM K9V9 AREA TO KHON. SNOWFALL FROM LAST
NIGHTS EVENT DROPPED OFF PRECIPITOUSLY TO THE SOUTHEAST...SO NOT AS
GOOD/SOLID A SNOWCOVER TO PARTICIPATE IN EVENING RADIATIVE FEST.
DID DROP TEMPERATURES BY SEVERAL DEGREES...ESPECIALLY EAST. STRONGLY
NON DIURNAL TEMPERATURES OVERNIGHT AS SOUTHERLY GRADIENT INCREASES.

CLIPPER WAVE WILL TRACK TO THE NORTH OF THE AREA ON WEDNESDAY...AND
THIS WILL OPEN THE DOOR FOR A BRIEF PERIOD OF MILDER AIR TO SPREAD
ACROSS THE AREA. ISOTHERMAL TO SHALLOW MIXING WOULD ALLOW FOR 20S
EVEN IN DEEPER SNOWCOVER TO THE NORTH...AND LIKELY A DEEPER MIXING
THROUGH THE SOUTH...WHERE MID TO UPPER 30S LIKELY. HOWEVER...THIS
MILD AIR WILL COME TO AN END WITH STRONG COLD FRONT BLASTING THROUGH
THE AREA DURING THE AFTERNOON. TEMPERATURES BY LATER TOMORROW SHOULD
BE EQUALLY AS NON DIURNAL IF NOT MORE...AS ABOUT A 8-10C FALL IN 925
HPA TEMPERATURES OCCURS THE LAST 3 HOURS BEHIND THE FRONT.

RIGHT NOW...APPEARS WINDS MAY ACTUALLY GET NEAR LOWER END ADVISORY
FOR A VERY BRIEF TIME...AND GIVEN THE DEEPER SNOWCOVER TO THE
NORTH...MAY GET A BIT OF BLOWING SNOW GOING IN THE AFTERNOON. ALSO
ADDED A SMALL CHANCE FOR MEASURABLE SNOW ACROSS THE FAR NORTHEAST
CLOSER TO THE TRACK OF THE DIV Q AREA/PV ADVECTION. ELSEWHERE BEHIND
THE BOUNDARY...A FEW LATE DAY FLURRIES COULD ALSO ACCOMPANY THE
SHARP COOLING AS TEMPERATURES FALL WELL INTO THE DENDRITIC GROWTH
ZONE.   /CHAPMAN

THURSDAY LOOKING DOWNRIGHT COLD WITH SOMEWHAT BREEZY CONDITIONS IN
THE EAST DURING THE MORNING. IF THE FORECAST WINDS AND TEMPERATURES
VERIFY WE MAY NEED A WIND CHILL ADVISORY LATE WEDNESDAY NIGHT INTO
THURSDAY MORNING FOR THE NORTHEAST THIRD OF THE CWA. OTHER THAN A
FEW FLURRIES OR SOME VERY LIGHT SNOW WEDNESDAY NIGHT JUST EXPECTING
A COLD PERIOD. TEMPERATURES ON THURSDAY MORNING LIKELY IN THE TEENS
BELOW ZERO IN THE NORTHERN CWA WITH NEAR ZERO IN THE FAR SOUTH WHERE
CLOUDS MAY HAMPER ANY TRUE RADIATIONAL DROP OFF. RECOVERY ON
THURSDAY WILL BE SLOW AND LIKELY ONLY ABOUT 5 TO 10 DEGREES WARMER
THAN MORNING LOWS.

THURSDAY NIGHT INTO FRIDAY CONTINUES TO LOOK LIKE OUR NEXT BEST
POTENTIAL SNOW EVENT. LOW PRESSURE ALOFT WILL MOVE THROUGH THE
CENTRAL ROCKIES ONTO THE PLAINS THURSDAY NIGHT WITH STRONG SOUTHERLY
FLOW DEVELOPING AHEAD. THIS IS ALSO AIDED BY AN EXITING NORTHERN
STREAM JET LIFTING NORTHEAST. WITH NO MAJOR LOW TO MID LEVEL DRY AIR
THIS SYSTEM WILL HAVE THE POTENTIAL TO BE MORE EFFICIENT THAN THIS
MORNINGS. THIS ALSO SUGGESTS THAT THE SNOW WILL BE MORE WIDESPREAD
AND LESS FOCUSED ALONG A MID LEVEL FRONT SO HAVE INCREASED POPS
ACROSS MAINLY THE SOUTHERN CWA WHERE THE BETTER ISENTROPIC ASCENT
EXISTS AROUND 290K TO 295K SURFACE...WHICH IS ABOUT FROM 825MB TO
675MB. WILL NEED TO WATCH THE EVOLUTION OF THIS SYSTEM OVER THE NEXT
DAY AS IT COULD BECOME AN ADVISORY TYPE SYSTEM. HOWEVER...THE CAVEAT
WILL BE JUST HOW FAR SOUTH THE VERY COLD CANADIAN AIR DRIVES SOUTH
AND THE POTENTIAL FOR THIS WAVE TO COME OUT FARTHER SOUTH AND
WEST...BRINGING MORE CLEARING TO THE NORTH AND A BETTER CHANCE FOR
TEMPERATURES TO PLUMMET THURSDAY NIGHT.

FRIDAY WILL STILL BE LOCKED INTO THE COLD AIR SO WENT ON THE COLD
SIDE OF GUIDANCE WITH HIGHS MAINLY IN THE TEENS. IF THE SYSTEM COMES
OUT AS EXPECTED SHOULD BE A LITTLE MORE MEASURABLE SNOW ON FRIDAY
MORNING IN THE EAST BEFORE COLDER DRIER AIR COLLAPSES IN BEHIND.

IN THE LATTER PERIODS(SAT/TUE)...THE POTENTIAL IS THERE FOR A WARM
WEEKEND...HOWEVER NOW THAT WE HAVE A MORE WIDESPREAD LIGHT SNOW
COVER...WITH MORE TO POTENTIALLY COME ON THURSDAY NIGHT...WILL HAVE
TO SEVERELY TEMPER BACK THE POTENTIAL. THE OVERALL PATTERN IS FOR
CONTINUED STRONG WESTERLY FLOW ALOFT WITH THE JET STREAM MUCH CLOSER
TO AND A LITTLE SOUTH OF THE AREA...VS. NORTH OF THE AREA LIKE THE
PREVIOUS MONTH OR TWO. THIS ALSO INDICATES ANY WARM UPS WILL LIKELY
BE MORE BRIEF...A COUPLE OF DAYS. WILL GO ABOVE CLIMATOLOGY DURING
THIS PERIOD THOUGH AS COLD AIR NOT INDICATED BY ANY OF THE MODELS.
CHANCES FOR PRECIPITATION TOO LOW AND WILL HAVE NO POPS. /08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jan 17, 2:19 PM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
219 PM CST TUE JAN 17 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
219 PM CST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY COLD AIR WILL POUR INTO THE REGION WEDNESDAY NIGHT WITH WIND
CHILL TEMPERATURES BECOMING VERY COLD. FROM AROUND MIDNIGHT
WEDNESDAY NIGHT THROUGH MID THURSDAY MORNING WIND CHILL VALUES
COULD FALL TO AS COLD AS 30 BELOW ZERO ALONG AND NORTH OF A
BROOKINGS TO SPENCER IOWA LINE.

LATE THURSDAY NIGHT INTO FRIDAY WILL SEE ANOTHER CHANCE FOR
SNOW...ESPECIALLY ACROSS FAR SOUTHEAST SOUTH DAKOTA INTO
NORTHWEST IOWA. SNOWFALL AMOUNTS AT THIS TIME HAVE THE POTENTIAL
TO BE IN THE 2 TO 4 INCH RANGE.

PLEASE STAY TUNED FOR FURTHER UPDATES TO THIS DEVELOPING COLD AND
POTENTIALLY SNOWY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:15 PM CSTWinter Weather AdvisoryFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more47 hr

Nearby

Extreme Cold Warnings in Minnesota, 2012Extreme Cold Warnings in South Dakota, 2012Every extreme cold warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.